Kentucky, 2025

Debris Flow and Damaging Winds in Kentucky, June 17, 2025

June 17, 2025 · NWS JKL · 6 events in 5 counties and zones

A slow moving system approached Kentucky from the west on the 17th. Abundant southerly flow increased moisture across our area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
$6,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A slow moving system approached Kentucky from the west on the 17th. Abundant southerly flow increased moisture across our area. The slow moving nature of the trough and increased moisture advection led to the Storm Prediction Center issuing a Slight Risk for excessive rainfall across the area. These storms dropped substantial rainfall, and also resulted in gusty winds. Anticedent moisture conditions were already saturated due to rainfall the previous few days, which may have aided in the damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 17, 1:38 PM EST, 27 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected at times through Thursday, with the potential for high water or flash flooding.
  • Seasonably warm high temperatures are forecast through most of the week, with heat then building during the weekend.
Area forecast discussion, Jun 17, 1:38 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
238 PM EDT Tue Jun 17 2025

.KEY MESSAGES...

- Showers and thunderstorms are expected at times through
  Thursday, with the potential for high water or flash flooding.

- Seasonably warm high temperatures are forecast through most of
  the week, with heat then building during the weekend.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 238 PM EDT TUE JUN 17 2025

An upper level shortwave will move slowly east toward eastern
Kentucky for the remainder of today, crossing the forecast area late
tonight or Wednesday morning as it becomes absorbed by a stronger
wave and associated jet max approaching from the west the remainder
of Wednesday into Thursday.

Scattered convection has developed already across the western and
southwestern parts of the forecast area early this afternoon, with
activity further developing through the afternoon and evening as it
overspreads the remainder of the region. Increased southwesterly
flow is resulting in quicker than initially anticipated movement of
these showers and storms, but is also helping to keep a continuous
supply of moisture into the area supporting additional development
of showers and storms. There is also enough shear (about 25 kts) and
CAPE (MLCAPE values of 1500 J/kg) for there to be some severe threat
until the atmosphere becomes sufficiently overturned this evening.
Given all this, will keep the Flood Watch in effect until 10 PM this
evening.

The mid-level and low-level southwesterly flow will diminish late
tonight into Wednesday morning, but the atmosphere will quickly
destabilize Wednesday morning into the afternoon with even modest
heating, and convection will likely increase in coverage through the
afternoon and persist into the evening and overnight. With
increasing shear over eastern Kentucky Wednesday into Wednesday
night ahead of an approaching cold front, there will be some severe
weather threat, particularly from any upstream MCS activity that can
hold together as it moves into the forecast area. However, the
limiting factor will likely be instability as the atmosphere is
likely to remain convectively overturned from previous convection,
particularly Wednesday evening into the overnight. Damaging winds
will be the primary severe weather threat given the long, skinny
CAPE profiles.

.LONG TERM...(Wednesday night through Monday)
Issued at 427 AM EDT TUE JUN 17 2025

The forecast period begins with the area under the regime of the
warm sector ahead of an approaching cold front. The parent surface
low is forecast to be moving across the Great Lakes with the
trailing cold front extending southwest down to the high plains of
western Texas. Through the day Thursday, the cold front will slowly
approach the CWA before crossing through the CWA late Thursday night
into early Friday morning. Along and head of the front, showers and
thunderstorms will be likely. Some storms, with this front could
push severe limits but widespread severe weather isn't expected as
favorable shear isn't in place and storms won't be able to grow and
strengthen. Once the front crosses the CWA, surface high pressure
will build into the region for Friday.

Surface high pressure will build into the region for Friday and will
persist through much of the weekend. Accompanying surface high
pressure, more summer-like temperatures are expected through the
weekend and into early next week. Highs are forecast to start in the
mid-80s for Friday before climbing into the 90s for Saturday and
remaining in the low to mid-90s through the end of the forecast
period. Some relief from the heat is expected beginning Sunday
afternoon as the potential for afternoon showers and thunderstorms
return each day.

In summary, a stormy and rainy start to the forecast period will
exist before surface high pressure ushers summertime to eastern
Kentucky. Highs will start in the mid-80s for Friday before
starting to climb into the low to mid-90s from Saturday through the
rest of the period. Overnight lows will remain in the upper-60s to
lower-70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
ISSUED AT 137 PM EDT TUE JUN 17 2025

Scattered to widespread showers and thunderstorms will bring
frequent sub-VFR reductions through the TAF period, but will
generally be on a diminishing trend from 00z to 06z this evening.
Any partial clearing is likely to result in fog and low stratus
development this evening into Wednesday morning, especially in
the river valleys. Showers and thunderstorms then increase in
coverage again toward the end of the TAF period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM EDT this evening for KYZ044-050>052-
058>060-068-069-079-080-104-106>120.

&&

SHORT TERM...CMC
LONG TERM...VORST
AVIATION...CMC
Hazardous weather outlook, Jun 17, 2:42 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
342 AM EDT Tue Jun 17 2025

KYZ044-050>052-058>060-068-069-079-080-104-106>120-181200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-
Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
342 AM EDT Tue Jun 17 2025

...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening, some of which
could bring locally heavy rainfall. Instances of flooding could be
possible for areas that experience multiple rounds of showers and
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms expected at times from Wednesday through Thursday
evening. There is also a slight chance of thunderstorms in some
locations Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ083>088-181200-
Wayne-McCreary-Whitley-Knox-Bell-Harlan-
342 AM EDT Tue Jun 17 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible this afternoon and evening, some of which
could bring locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms expected at times from Wednesday through Thursday
evening. There is also a slight chance of thunderstorms in some
locations Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VORST

In the hours before

Local storm report, Jun 17, 11:24 AM EST, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Jackson KY
1224 PM EDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     Funnel Cloud     2 NE Betsey             36.92N 84.72W
06/14/2025                   Wayne              KY   Public

            Delayed report. A video of a rotating wall
            cloud with occasional funnel clouds was
            posted on social media. The rotation moved
            NE out of Wayne County and into far SW
            Pulaski County. The individual who filmed
            the video was looking east towards KY-90 in
            Mill Springs, and the rotation moved
            parallel to KY-90 towards Burnside on Radar.
            Neither Wayne County nor Pulaski County EM
            reported any damage after investigating the
            area of interest, and the radar signature
            was rather weak (maximum VROT signature
            around 10 knots.).

&&

JMM
Local storm report, Jun 17, 12:05 PM EST, 2 hours before
Preliminary Local Storm Report
National Weather Service Jackson KY
105 PM EDT Tue Jun 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Tstm Wnd Dmg     2 E Liberty             36.77N 84.17W
06/16/2025                   Whitley            KY   Public

            Delayed report. Picture on social media of
            downed trees and power lines blocking Croley
            Bend Road in Williamsburg. Time estimated
            via radar.

&&

JMM
Special weather statement, Jun 17, 1:22 PM EST, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
222 PM EDT Tue Jun 17 2025

KYZ114-116-117-171845-
Clay KY-Owsley KY-Leslie KY-
222 PM EDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LESLIE...
SOUTHEASTERN OWSLEY AND NORTHEASTERN CLAY COUNTIES THROUGH 245 PM
EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tanksley, or near Manchester, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hensley, Seth, Jacks Creek, Bernice, Enline, Mistletoe, Sizerock,
Teges, Oneida, Wild Cat, Brutus, Newfound, Laurel Creek, Barcreek,
Fall Rock, Whoopflarea, Ammie, Tanksley, Panco, and Spurlock.

THIS INCLUDES Hal Rogers Parkway between mile markers 30 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3715 8374 3722 8380 3734 8360 3728 8354
      3727 8352 3726 8353 3725 8351 3724 8350
      3724 8349 3720 8345
TIME...MOT...LOC 1821Z 246DEG 21KT 3720 8370

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GINNICK
Special weather statement, Jun 17, 1:47 PM EST, 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
247 PM EDT Tue Jun 17 2025

KYZ109-112-171915-
Breathitt KY-Magoffin KY-
247 PM EDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BREATHITT AND WEST
CENTRAL MAGOFFIN COUNTIES THROUGH 315 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bays, or 9 miles northeast of Jackson, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bays, Puncheon, Epson, Stella, Bethanna, Mountain Valley, Fritz,
Cornelia, Cutuno, Kernie, Gullett, Foraker, Dale, Seiltz, Skaggs,
Eugene, Sublett, Ova, Hendricks, and Hager.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 65
and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3768 8303 3759 8325 3764 8332 3768 8329
      3768 8326 3770 8325 3771 8326 3780 8319
TIME...MOT...LOC 1847Z 231DEG 19KT 3765 8325

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GINNICK
Special weather statement, Jun 17, 2:01 PM EST, 4 minutes before
Special Weather Statement
National Weather Service JACKSON KY
301 PM EDT Tue Jun 17 2025

KYZ068-079-080-171930-
Rockcastle KY-Laurel KY-Pulaski KY-
301 PM EDT Tue Jun 17 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LAUREL...
NORTHEASTERN PULASKI AND SOUTHWESTERN ROCKCASTLE COUNTIES THROUGH 330
PM EDT...

At 301 PM EDT, Doppler radar was tracking a strong thunderstorm over
Valley Oak, or 11 miles northeast of Somerset, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sand Springs, Bobtown, Wood Creek Lake, Billows, Pongo, Quail,
Maretburg, Woodstock, Spiro, Shopville, Wabp, Bloss, Hansford, Valley
Oak, Willailla, Bromo, Luner, and Level Green.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 75 in east central Kentucky between mile markers 49 and
51.
 Kentucky Highway 80 in Pulaski County between mile markers 28 and
38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 8447 3722 8457 3738 8440 3719 8417
TIME...MOT...LOC 1901Z 244DEG 23KT 3719 8444

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

GINNICK

The radar

The Jackson,KY radar (KJKL), 106 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
June 17, 2:05 PM EST
Where
Pulaski County, 1.03 mi SSW of Public
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.166, -84.386

The 911 call center reported a downed tree at mile marker 34 on KY-80, east of Shopville.

Thunderstorm Wind, Laurel

When
June 17, 2:30 PM EST
Where
Laurel County, 0.43 mi WSW of London
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.127, -84.087

A tree was reported down at intersection of Mill and 5th streets in downtown London.

Thunderstorm Wind, Clay

When
June 17, 2:47 PM EST
Where
Clay County, 0.57 mi WNW of Herron
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.154, -83.809

A tree was reported on a truck along with powerlines in the vicinity of 712 Ephram Creek Rd, west of Manchester.

Thunderstorm Wind, Wolfe

When
June 17, 3:59 PM EST
Where
Wolfe County, 1.65 mi S of Hazel Green
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Public
Coordinates
37.776, -83.415

A person on social media reported a large tree down near the mouth of Johnson Fork in the Hazel Green area of Wolfe County.

Thunderstorm Wind, Laurel

When
June 17, 6:13 PM EST
Where
Laurel County, 0.6 mi NE of Boreing
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
37.035, -83.991

A tree was reported down on Route 229 around 4 miles south of the intersection between KY-1189 and KY-229 and in the vicinity of Camp Ground School.

Debris Flow, Rockcastle

When
June 17, 7:00 PM EST
Where
Rockcastle County, 1.4 mi WSW of Conway
Cause
Heavy Rain
Property damage
$11,000
Crop damage
$1,000
Reported by
Public
Coordinates
37.461, -84.353

Runoff along a sloped hillside caused a tree to fall onto a vehicle and utility lines at the property below along Brindle Ridge Road, near the Conway community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2025Every state in 2025This day in weather historyWarnings in Kentucky, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292627, 1292628, 1292629, 1292630, 1292631, 1292632.